When Loren Peters arrived in the emergency room in October 2013, bruises covered his frail body and blood oozed from his gums.
The 85-year-old had not been in a fight or fallen down. Instead, he had been given too much of a popular, decades-old blood thinner that, unmonitored, can turn from a lifesaver into a killer.
"My goodness, I've never seen anything like it," recalled Lorna Finch, Peters's daughter, of the ugly purple bruise that sprawled from the middle of her father's stomach to his hip. "It was just awful."
Peters took Coumadin at his Marshalltown, Iowa, nursing home because he had an abnormal heart rhythm, which increases the risk of stroke. It's a common precaution, but the drug must be carefully calibrated: too much, and you can bleed uncontrollably; too little, and you can develop life-threatening clots.
When nursing homes fail to maintain this delicate balance, it puts patients in danger. From 2011 to 2014, at least 165 nursing home residents were hospitalized or died after errors involving Coumadin or its generic version, warfarin, a ProPublica analysis of government inspection reports shows. Studies suggest there are thousands more injuries every year that are never investigated by the government.